Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Fort Worth, TX

January 3, 2005Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jan 3, 2005, 8:06 AM CST for Tarrant County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2005, 8:06 AM CST (14:06 UTC)
Expired
Jan 3, 2005, 10:00 AM CST
In force
114 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 23 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.1 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 031407
FFWFWD
TXC439-031600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
806 AM CST MON JAN 3 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...WATAUGA...SOUTHLAKE...SAGINAW...
  NORTH RICHLAND HILLS...KELLER...HURST...HALTOM CITY...
  GRAPEVINE...FORT WORTH...EVERMAN...EULESS...COLLEYVILLE...
  BEDFORD...ARLINGTON

* UNTIL 1000 AM CST

* AT 803 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEAR NORTH
  RICHLAND HILLS...TO SOUTHWEST FORT WORTH. MOVEMENT WAS NORTHEAST
  AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
  MOUND...AND RICHLAND HILLS.

RAINFALL RATES OF 1 INCH PER HOUR ARE LIKELY WITH THESE STORMS. THIS 
RAINFALL WILL RESULT IN RUNOFF AND FLOODING...ESPECIALLY IN THE 
URBAN AREAS OF TARRANT COUNTY FROM BENBROOK TO GRAPEVINE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TURN AROUND...DONT DROWN.

LAT...LON 3260 9744 3260 9706 3298 9702 3298 9721
      3289 9743

$$
2 follow-up statements
000 
WGUS74 KFWD 031500
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
900 AM CST MON JAN 3 2005

TXC439-031600-
TARRANT TX-
900 AM CST MON JAN 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 AM CST FOR TARRANT
COUNTY...

AT 858 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND A FEW THUNDERSTORMS FROM NEAR EULESS...TO NEAR 
BENBROOK. THE HEAVIEST RAIN WAS OVER WEST AND NORTHWEST FORT WORTH. 
MOVEMENT WAS NORTHEAST AT 30 MPH.

RAINFALL RATES OF AROUND 1 INCH PER HOUR ARE LIKELY FROM THESE 
STORMS. THE HEAVY RAIN AND RUNOFF WILL LIKELY LEAD TO FLOODING. IF 
YOU ARE TRAVELING THIS MORNING...PROCEED WITH CAUTION.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER CAN CARRY 
VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3261 9744 3261 9706 3298 9702 3297 9715
      3277 9748

$$
000 
WGUS74 KFWD 031541
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
939 AM CST MON JAN 3 2005

TXC439-031600-
TARRANT TX-
939 AM CST MON JAN 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 AM CST FOR TARRANT
COUNTY...

AT 937 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS WITH MODERATE TO HEAVY RAIN FROM NEAR 
GRAPEVINE...TO FORT WORTH...TO BENBROOK. MOVEMENT WAS NORTHEAST AT 
30 MPH. RAINFALL RATES OF UP TO 3/4 INCH PER HOUR ARE LIKELY WITH 
THESE SHOWERS.

ALTHOUGH RAINFALL RATES HAVE DECREASED...ANY ADDITIONAL RAINFALL 
WILL RESULT IN RUNOFF AND THE CONTINUED THREAT OF FLOODING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. 

LAT...LON 3257 9750 3279 9707 3298 9702 3298 9717
      3274 9751

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 4:39 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jan 3, 4:39 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
415 AM CST MON JAN  3 2005

.DISCUSSION...
THE 10Z SURFACE ANALYSIS SHOWS THAT THE COLD FRONT HAS MOVED TO THE
SOUTH OF A TULSA...TO WICHITA FALLS LINE. ONE OF THE FORECAST
HEADACHES FOR TODAY...IS HOW MUCH FARTHER WILL THE FRONT BE ABLE TO
MOVE GIVEN THE STRONG FORCING THAT SHOULD CAUSE IT TO STALL. HAVE
GONE WITH THE RUC...AND ALLOWED THE FRONT TO ONLY SINK SLIGHTLY
FARTHER SOUTH AND THEN GO STATIONARY JUST TO THE NORTHWEST OF A
GAINESVILLE TO CISCO LINE. WITH BOTH GULF AND PACIFIC MOISTURE TO
WORK WITH...THE STORMS OF THE PAST 24 HOURS HAVE SHOWN THEIR
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL IN SHORT PERIODS OF TIME.
GIVEN THAT THE HIGH PRECIPITABLE WATER VALUES EXPECTED TO
CONTINUE...THE POTENTIAL FOR FLOODING WILL BE HIGH ENOUGH FOR US
TO ISSUE A FLOOD WATCH FOR ALL OF NORTH TEXAS FOR TODAY.  THE WET
PATTERN WILL CONTINUE THROUGH WEDNESDAY. THE UPPER TROUGH OFF THE
COAST OF CALIFORNIA WILL FINALLY LIFT EAST AND NORTHEAST INTO THE
NORTHERN PLAINS BY WEDNESDAY.  THIS WILL ALLOW A COLD FRONT TO MOVE
THROUGH ALL OF NORTH TEXAS DURING THE DAY WEDNESDAY. COLDER...OKAY
REALLY NEAR NORMAL TEMPERATURES WILL RETURN. #58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  71  62  71  61 /  70  60  40  60
WACO, TX              72  64  72  63 /  70  50  30  40
PARIS, TX             69  62  68  62 / 100  80  60  70
DENTON, TX            70  61  69  61 /  80  60  40  60
MCKINNEY, TX          70  62  70  61 /  80  60  40  60
DALLAS, TX            71  62  71  61 /  70  60  40  60
TERRELL, TX           71  62  71  61 /  70  60  40  60
CORSICANA, TX         71  62  71  63 /  70  60  40  50
TEMPLE, TX            72  63  72  64 /  70  40  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 600 PM CST MONDAY FOR ZONES
TXZ091>095...TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ1
56>162...TXZ174>175.

&&

58
Hazardous weather outlook, Jan 3, 4:40 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
440 AM CST MON JAN 3 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
440 AM CST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS NORTH TEXAS
TODAY. HEAVY RAINFALL WILL BE THE MAIN THREAT FROM THESE STORMS...
AND A FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF NORTH
TEXAS. IN ADDITION...THUNDERSTORMS WILL PRODUCE CLOUD TO
GROUND LIGHTNING AND SOME STORMS WILL ALSO PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH MAY BE EXTENDED INTO MONDAY NIGHT AS DEEP TROPICAL
MOISTURE CONTINUES ACROSS NORTH TEXAS. ALTHOUGH THE CHANCE OF
THUNDERSTORMS CONTINUES TUESDAY...THE HEAVY RAIN THREAT WILL DIMINISH
TUESDAY AND THUNDERSTORM CHANCES WILL FINALLY END WEDNESDAY EVENING
AS A COLD FRONT SWEEPS ACROSS NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

84

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 11:31 PM CSTFlash Flood WarningFWDYoung3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.